How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 18251
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog ate one pill of phentermine. It was the smaller 15mg

Customer Question

My dog ate one pill of phentermine. It was the smaller 15mg pill but he only weighs 4 lbs!
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

How long ago did he eat this?

Customer: replied 1 year ago.
Within 1 hour. And he didn't eat the whole pill. I found the casing to the pill and part of the powder inside it. It was stuck to his fur!
Customer: replied 1 year ago.
Are u there?
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now I am glad to hear that Grizzly didn't have the whole pill, since any less of a dose is less of a risk. Now as I am sure you can appreciate, this is not something we use in dogs in veterinary medicine. Therefore, there are no "safe" doses and this could carry the risk of adverse signs. Especially with him being so small. In regards ***** ***** signs we can see with this drug, we usually see restless, agitation, GI upset (vomiting, diarrhea, drooling, appetite loss), pupil dilation, panting, and anxious behavior.

With this all in mind, we are best to err on the side of caution here. Therefore, it would be ideal to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorphine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively if you cannot get him to vomit, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Overall, this is a large dose that doesn't have an established safe dose range for dogs. So, we'd be worried about adverse signs. Therefore, it would be ideal to use the above now to counter this for him. If you struggle at all, do not have access to the above treatments, or if he is showing any of those signs in the next 12-24 hours; we'd want him seen urgently for IV fluids to flush this out and symptomatic care to reduce any risk for him.

In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ or www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Customer: replied 1 year ago.
He is not showing any signs or symptoms you described above. He is acting totally normal. In this case do u think it's possible he didn't ingest much of the pill? Would he be showing symptoms for sure if something was wrong? Basically, I don't want to induce vomiting if I don't have to...but also, it hasn't been very long since he might have eaten it.
Expert:  Dr. B. replied 1 year ago.

Hi again,

If it has only been an hour, he isn't likely to be showing signs yet. If he had absorbed the drug and was, then the above treatments to block absorption wouldn't be as important as they are (since it'd be too late). So, we cannot assume a lack of signs just now doesn't mean we will see them in the hours to come. Therefore, if you think he had ANY of this, we want to induce vomiting now. If you are not keen, then you can buy OTC activated charcoal and treat with that (4-16 grams every 8 hours for his size) to keep him from harm with this toxicity situation.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )